Advertisement

A LeVeque-type lower bound for discrepancy

  • Francis Edward Su
Conference paper

Abstract

A sharp lower bound for discrepancy on R/Z is derived that resembles the upper bound due to LeVeque. An analogous bound is proved for discrepancy on R k/Z k. These are discussed in the more general context of the discrepancy of probability measures. As applications, the bounds are applied to Kronecker sequences and to a random walk on the torus.

References

  1. 1.
    G. Arfken,Mathematical Methods for Physicists, 3rd ed., Academic Press, New York, 1985.Google Scholar
  2. 2.
    J. Beck,On a problem of K. F. Roth concerning irregularities of point distribution, Invent. Math. 74 (1983), 477–487.CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    J. Beck and W. Chen,Irregularities of Distribution, Cambridge University Press, 1987.CrossRefzbMATHGoogle Scholar
  4. 4.
    M. Drmota and R. F. Tichy,Sequences, Discrepancies and Applications, Lecture Notes in Math. 1651, Springer, 1997.Google Scholar
  5. 5.
    J. J. Holt,On a form of the Erdos-Turán inequality, Acta. Arith. 74 (1996) 61–66.zbMATHMathSciNetGoogle Scholar
  6. 6.
    L. Kuipers and H. Niederreiter,Uniform Distribution of Sequences, Wiley New York, 1974.zbMATHGoogle Scholar
  7. 7.
    W. J. LeVeque,An inequality connected with Weyvs criterion for uniform distribution, Proc. Symp. Pure Math. 8 (1965), 22–30.CrossRefGoogle Scholar
  8. 8.
    H. Niederreiter, Application of diophantine approximations to numerical integration, in C. F. Osgood (Ed.),Diophantine Approximation and its Applications, Academic Press, New York, 1973, pp. 129–199.Google Scholar
  9. 9.
    F. E. Su,Methods for Quantifying Rates of Convergence for Random Walks on Groups, Ph.D. thesis, Harvard University, 1995.Google Scholar
  10. 10.
    F. E. Su,Convergence of random walks on the circle generated by an irrational rotation, Trans. Amer. Math. Soc., 350 (1998), pp. 3717–3741.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Francis Edward Su
    • 1
  1. 1.Department of MathematicsHarvey Mudd CollegeClaremontUSA

Personalised recommendations